Selective serotonin reuptake inhibitors (SSRIs) learning module - main section

7 Case study

Young man staring

Scenario 1

Jake Rowling, a 24-year-old man, has been taking St John’s wort because he has been feeling down ever since he broke up with his girlfriend ten months ago. He is diagnosed with moderately severe depressive illness. Jake is a keen sportsman. His medical history and physical examination are unremarkable. He does not smoke and drinks about four to six units of alcohol a week. SSRI treatment is considered suitable.

What is the most appropriate action at this initial consultation? Select the single best answer.

When prescribing the SSRI for Jake which of the following points are appropriate to discuss?

  • To seek medical help immediately if Jake has suicidal thoughts or is reacting aggressively to routine events
  • Warn Jake that he may feel anxious and restless and get gastrointestinal side effects but these usually abate with continued treatment
  • It might take about a fortnight before he notices his mood lifting and full effect might take a month or slightly longer
  • Regardless of the SSRI chosen, the dose should be taken just once a day, always with breakfast
  • SSRIs are known to affect sex drive and Jake should seek help if this is the case

Choose your answers as follows:

  • If i, ii and iii are correct


    Review the scenario and select another response

    Close

  • If ii and iv are correct


    Review the scenario and select another response

    Close

  • If only v is correct


    Review the scenario and select another response

    Close

  • If i, ii, iii and v are correct


    Correct

    i. To seek medical help immediately if Jake has suicidal thoughts or is reacting aggressively to routine events

    Jake’s mood should be carefully assessed for any risk of suicide or harm; close monitoring or referral to specialist mental health services may be necessary.

    ii. Warn Jake that he may feel anxious and restless and get gastrointestinal side effects but these usually abate with continued treatment

    Jake should be advised that these side effects usually wear off over two to three weeks, but he should seek help if they are distressing or intolerable.

    iii. It might take about a fortnight before he notices his mood lifting and full effect might take a month or slightly longer

    Antidepressants generally take one to two weeks to start working and it may take up to six weeks for the full effect to develop.

    v. SSRIs are known to affect sex drive and Jake should seek help if this is the case

    Few patients report sexual side effects spontaneously. Discussion about sexual function before starting SSRI treatment and enquiries during treatment can help Jake raise any concerns.

    Feedback on other responses

    iv. The dose of SSRI should be taken just once a day, always with breakfast

    Except for fluvoxamine and paroxetine, the product literature does not recommend any specific time of day for taking the SSRI nor how to take the SSRI in relation to meals. The summary of product characteristics advises taking fluvoxamine as a single dose in the evening (but high doses can be taken as divided doses) and paroxetine as a single dose in the morning with food.

    Close

  • If all are correct


    Review the scenario and select another response

    Close

Scenario 2

A couple of months after starting treatment, Jake is doing well and the early nausea and anxiety are settling. His mood is improving and he agrees that it is worthwhile continuing SSRI treatment. However, he is now consulting you about migraine attacks about every three to four weeks. Over-the-counter analgesics have been of some help. In addition to advice on avoiding foods and situations that can provoke migraine, you feel Jake should also have access to effective medicines.

Which of the following migraine treatments might be most suitable?

  • A NSAID that is specifically licensed for treating acute migraine (eg diclofenac potassium, flurbiprofen, ibuprofen, naproxen sodium, or tolfenamic acid)
  • A 5HT1-receptor agonist (‘triptan’), preferably as a convenient quick-acting formulation
  • Tramadol with an antiemetic drug to help with the pain and nausea
  • Clonidine for migraine prophylaxis
  • Dispersible paracetamol tablets together with an antiemetic

Choose your answers as follows:

  • If i, ii and iii are correct


    Review the scenario and select another response

    Close

  • If ii and iv are correct


    Review the scenario and select another response

    Close

  • If only v is correct


    Correct

    v. Dispersible paracetamol tablets together with an antiemetic

    From the options available, this is the best one. Paracetamol is safe in this setting; a dispersible formulation can be helpful because absorption may be impaired during migraine as a result of reduced peristalsis. Addition of a suitable antiemetic drug can help to treat nausea, a feature of migraine.

    Feedback on other responses

    i. A NSAID that is specifically licensed for treating acute migraine (eg diclofenac potassium, flurbiprofen, ibuprofen, naproxen sodium, or tolfenamic acid)

    NSAID is not appropriate. Concomitant use of any NSAID with an SSRI increases the risk of gastrointestinal bleeding and should be avoided as far as possible.

    ii. A 5HT1-receptor agonist (‘triptan’), preferably as a convenient quick-acting formulation

    A 5HT1-receptor agonist is not appropriate. Using a 5HT1-receptor agonist during SSRI treatment introduces the risk of serotonin syndrome, a rare but very serious disorder. Drugs with serotonergic activity should be avoided in those being treated with SSRIs.

    iii. Tramadol with an antiemetic drug to help with the pain and nausea

    Tramadol is not appropriate. Tramadol has serotonergic effect and can interact with SSRIs and introduce the risk of serotonin syndrome, a rare but very serious disorder.

    iv. Clonidine for migraine prophylaxis

    Clonidine is not appropriate. Clonidine can aggravate depression and sleep disorders are common adverse effects.

    Close

  • If i, ii, iii and v are correct


    Review the scenario and select another response

    Close

  • If all are correct


    Review the scenario and select another response

    Close

Scenario 3

Jake’s depression has responded very well to the SSRI treatment. Having taken antidepressants for about 15 months, you and Jake agree that it is time to start planning withdrawal of antidepressant treatment.

What preparations need to be made for withdrawing antidepressant treatment?

  • Counsel Jake about withdrawal effects and advise him of the usual time course for these events
  • Consider switching to an SSRI with a long half-life during the withdrawal phase if troublesome discontinuation symptoms emerge
  • Reduce the SSRI dose over at least one to two weeks
  • Consider introducing another class of antidepressant if features of depression reappear
  • Stop SSRI treatment and start a short course of benzodiazepine to treat anxiety and insomnia

Choose your answers as follows:

  • If i, ii and iii are correct


    Correct

    i. Counsel Jake about withdrawal effects and advise him of the usual time course for these events

    Withdrawal effects can sometimes be distressing but counselling Jake about them in advance and about the time course of these reactions will prepare him better to face them, should they occur.

    ii. Consider switching to an SSRI with a long half-life during the withdrawal phase if troublesome discontinuation symptoms emerge

    SSRI therapy is best withdrawn by decreasing the dose gradually.  An SSRI which persists longer in the body facilitates smooth reduction of the dose.

    iii. Reduce the SSRI dose over several days

    The SSRI should be withdrawn over at least one to two weeks; normally the dose is reduced over four weeks and, in some cases, longer.

    Feedback on other responses

    iv. Consider introducing another class of antidepressant if features of depression reappear

    If a particular SSRI has been effective, it can be reintroduced if treatment has been discontinued too soon or in case of a new episode. Introducing a different SSRI or another class of antidepressant before fully withdrawing the current SSRI runs the risk of producing a drug interaction (and serotonin syndrome).

    v. Stop SSRI treatment and start a short course of benzodiazepine to treat anxiety and insomnia

    Counselling and gradual dose reduction should be the principal strategies for managing withdrawal symptoms. The introduction of a benzodiazepine introduces the possibility of dependence on another class of drugs.

    Close

  • If ii and iv are correct


    Review the scenario and select another response

    Close

  • If only v is correct


    Review the scenario and select another response

    Close

  • If i, ii, iii and v are correct


    Review the scenario and select another response

    Close

  • If all are correct


    Review the scenario and select another response

    Close

Page 26 of 29

Page last modified: 17 February 2015